MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 05/21/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr tha left hip construct had been implanted on (b)(6) 2009, the plaintiff experienced an elevated ion levels and adverse local tissue reaction.A revision surgery was performed on (b)(6) 2019 to treat these adverse events.During surgery, it was noticed that the external rotators as well as posterior capsule were atrophied and yellowed.There was clearly trunnion corrosion with blackened material.The cup, the hemi head and the metal sleeve were explanted.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h36: it was reported that left hip revision surgery was performed.During the revision, the bhr cup, hemi head and modular sleeve were removed.The stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head, modular sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All of the devices met manufacturing specifications at the time of production.No waivers, concessions, manufacturing or material abnormalities would have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The clinical information provided of elevated metal ions, necrosis, trunnion corrosion and blackened material may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Due to insufficient information, specific factors known to contribute to an alleged fault cannot be determined.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H10: additional information in b6 and b7.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed due to elevated ion levels and adverse local tissue reaction.During the revision, the bhr cup, hemi head and modular sleeve were removed.The femoral stem remained implanted.As of today, the implanted devices, all of which were used in treatment , have not been returned for analysis.A review of the complaint history for the bhr cup, hemi head, modular sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.A further review was performed for the part numbers and the reported failure mode to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and acetabular cup within the past year.This will continue to be monitored via routine trending, however it should be noted that the hemi head and modular sleeve are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All of the devices met manufacturing specifications at the time of production.No waivers, concessions, manufacturing or material abnormalities would have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historical corrective and preventive actions, preliminary risk assessment, health hazard evaluations, and field actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.Per the surgical technique, the acetabular component is to be impacted with 15-20 degree of anteversion and 40-45 degree inclination angle.However, the revision report indicated that the acetabular component was in ¿approximately 51 degrees of abduction and 30 degrees of anteversion¿.It is unknown if this position of the acetabular component was a migration since implantation and if led to accelerated wear along with the pain, elevated metal ion levels, and intraoperative findings of significant tissue damage, atrophied and yellowed external rotators and posterior capsule- consistent with necrosis, and trunnion corrosion between the stem and femoral head with blackened material.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient continued to have pain and weakness two years post revision.However, the surgeon indicated it is a possibility of referred pain due to the patient¿s history of multilevel spinal stenosis.Based on the information provided, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11810153
Report Number3005975929-2021-00219
Device Sequence Number19744548
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/30/2013
Device Catalogue Number74122550
Device Lot Number08KW19424
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer06/11/2021
03/27/2023
05/26/2023
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date06/15/2021
04/14/2023
05/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexMale